Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 212, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 1, 2014, 7:46 PM CDT for Dallas County, Hickory County, Polk County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2014, 7:46 PM CDT (00:46 UTC)
- Expired
- Sep 1, 2014, 8:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dallas County, MO, Hickory County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 5:57 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2037 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
956
WUUS53 KSGF 020046
SVRSGF
MOC059-085-167-020145-
/O.NEW.KSGF.SV.W.0212.140902T0046Z-140902T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DALLAS COUNTY IN SOUTHWEST MISSOURI...
SOUTHWESTERN HICKORY COUNTY IN CENTRAL MISSOURI...
NORTHERN POLK COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 845 PM CDT
* AT 743 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF FAIR PLAY...AND MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BOLIVAR...BUFFALO...DUNNEGAN...FAIR PLAY...FLEMINGTON...FOOSE...
GOODSON...HALF WAY...HUMANSVILLE...LEADMINE...LONG LANE...
LOUISBURG...PITTSBURG...PLAD...POLK...PUMPKIN CENTER...TUNAS...
URBANA AND WINDYVILLE.
THIS WARNING ALSO INCLUDES POMME DE TERRE LAKE.
THIS SEVERE THUNDERSTORM WARNING WILL REPLACE THE TORNADO WARNING
THAT WAS IN EFFECT FOR POLK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3787 9286 3752 9285 3760 9362 3783 9361
TIME...MOT...LOC 0046Z 269DEG 28KT 3771 9348
HAIL...1.50IN
WIND...60MPH
$$
SCHAUMANN2 follow-up statements
180
WWUS53 KSGF 020134
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 PM CDT MON SEP 1 2014
MOC059-085-167-020145-
/O.CON.KSGF.SV.W.0212.000000T0000Z-140902T0145Z/
HICKORY MO-POLK MO-DALLAS MO-
834 PM CDT MON SEP 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DALLAS...
NORTHEASTERN POLK AND SOUTH CENTRAL HICKORY COUNTIES UNTIL 845 PM
CDT...
AT 831 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF BUFFALO...AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BOLIVAR...BUFFALO...FOOSE...GOODSON...HALF WAY...LEADMINE...LONG
LANE...LOUISBURG...PITTSBURG...PLAD...POLK...PUMPKIN CENTER...
TUNAS...URBANA AND WINDYVILLE.
THIS WARNING ALSO INCLUDES POMME DE TERRE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3752 9285 3758 9343 3772 9339 3784 9341
3787 9286
TIME...MOT...LOC 0134Z 269DEG 28KT 3772 9301
HAIL...1.25IN
WIND...60MPH
$$921
WWUS53 KSGF 020147
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT MON SEP 1 2014
MOC059-085-167-020157-
/O.EXP.KSGF.SV.W.0212.000000T0000Z-140902T0145Z/
HICKORY MO-POLK MO-DALLAS MO-
847 PM CDT MON SEP 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR DALLAS...NORTHEASTERN POLK AND
SOUTH CENTRAL HICKORY COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3752 9285 3758 9343 3772 9339 3784 9341
3787 9286
TIME...MOT...LOC 0134Z 269DEG 28KT 3772 9301
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 5:54 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 1, 5:54 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT Mon Sep 1 2014
.SHORT TERM...(This Evening through Tuesday)
Issued at 214 PM CDT MON SEP 1 2014
The potential for severe storms late this afternoon and tonight
still remains somewhat unclear. An outflow boundary from earlier
storms had initially pushed into east-central Oklahoma and northern
Arkansas. This boundary is now retreating to the north and was
located from near Ponca City, OK to just north of Fayetteville, AR.
To the north of this boundary, the airmass has remained fairly
stable from southwestern Missouri into the eastern Ozarks. There
is also a synoptic frontal boundary in place from northwestern OK
into northeastern MO. The atmosphere ahead of this front was only
weakly unstable across northern and central MO. A weak surface wave
was also noted on this boundary across western OK.
As we head into late this afternoon and early this evening, short
wave energy currently across the central High Plains will continue
to shift east towards our region. As this happens, that outflow
boundary will continue to shift north while the synoptic front
nudges south. We are expecting convective initiation starting late
this afternoon...potentially on both of these features. We may see a
window of supercell potential across southeastern KS and
northeastern OK where strong instability will exist (south of that
retreating outflow boundary). Any supercells will tend to slowly
move east-southeast. Large hail would be the primary threat with
any supercells. We have left a limited tornado threat in as a low
level jet develops this evening along with the potential for some
backing of surface winds with that surface wave. Any remaining
boundaries will also have to be watched for a low level vorticity
source...especially if supercells tended to track along them
(versus crossing them).
Speaking of that low level jet, convection will really begin to
blossom later this evening as this feature interacts with the front
and possibly that outflow boundary. This should begin to shut the
window for supercells but open the door for training line segments
and convective clusters. There will still be the potential for some
damaging wind gusts and perhaps a brief spin-up with any line
segments bowing to the east. Otherwise, heavy rainfall will be the
main concern as we get into later this evening and overnight.
The front is expected to slow down significantly late this evening
and stall across southern Missouri for much of the overnight
hours. As the front slides into the Ozarks, it is expected to
become oriented parallel to the upper level meridional flow.
This parallel alignment will work to slow the southern
progression of the front and allow showers and storms that develop
to move over the same locations for much of the overnight hours.
Additionally, that 30-35kt low level jet will begin to nose into
southwestern Missouri between 00z and 06z and feed very moist Gulf
air into the Ozarks. Forecast precipitable water values climb to
around 2 inches overnight. This will make for very efficient
rainfall production for showers and storms overnight. The right
entrance region of an upper level jet streak will also help to
produce deep layer lift across the area, only acting to enhance
the potential for heavy rainfall potential.
By early Tuesday morning the 925-850MB fronts will become the
focus for heavy rainfall as they settle across the I-44 corridor.
Current expectations are for 2-3 inches of rainfall with locally
higher amounts exceeding 4 inches in some areas.
The 925/850MB fronts will finally begin to shift south and east of
the region heading into Tuesday afternoon...taking the heaviest
rains with them.
.LONG TERM...(Tuesday Night through Monday)
Issued at 214 PM CDT MON SEP 1 2014
The upper level pattern is expected to change little through the
middle of the week with a flat ridge remaining over the southern
half of the CONUS. Despite the departing cold front from Tuesday,
some additional shortwaves are expected to move through the flat
upper level flow and interact with the continuing southerly flow
from the Gulf. This will allow for some lingering chances for
showers and storms through Wednesday afternoon.
A brief period of upper level ridging will limit the chances for
precipitation for the remainder of the week as the upper level
pattern begins to shift.
By early Saturday morning, the upper level pattern will become
more northwesterly as the upper level ridge shifts westward and
slides another front through the region.
The ridge will shift eastward once again on Sunday into Monday
behind Saturday's cold front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1252 PM CDT MON SEP 1 2014
A temporary lull in shower and thunderstorm activity can be
expected for much of this afternoon with VFR prevailing. We will
continue to see brisk and gusty southerly winds this afternoon. We
are then expecting more thunderstorm development from late this
afternoon into this evening with periods of thunderstorms
overnight. MVFR and brief reductions to IFR can be expected with
these storms. The thunderstorms are then expected to end sometime
early Tuesday morning. We may see residual low clouds behind the
departing storms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 549 PM CDT MON SEP 1 2014
After a break from late morning through much of the afternoon,
thunderstorms started to redevelop around 21z along the frontal
boundary from southeast Kansas into central Missouri. The
thunderstorms in the vicinity of the front will continue to grow
in coverage and strength during the early stages of the 00z TAFS
with general line movement to the south through the mid to late
evening and overnight. While VFR conditions are expected outside
of the convection, MVFR to IFR conditions can be expected within
the convection. Heavy rain will be likely as PW values will be
nearing 2.00 in. Thunderstorm coverage should diminish towards morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ055>058-066>071-
077>083-088>096-098-101>103.
KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ073-097-101.
&&
SHORT TERM...Schaumann/Hatch
LONG TERM...Hatch
AVIATION...LindenbergHazardous weather outlook, Sep 1, 12:51 PM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1251 PM CDT MON SEP 1 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1251 PM CDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... HEAT INDEX VALUES MAY APPROACH THE MIDDLE TO UPPER 90S THIS AFTERNOON. ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THE EVENING HOURS ACROSS SOUTHEASTERN KANSAS INTO SOUTHWESTERN AND CENTRAL MISSOURI. INITIALLY A FEW SUPERCELLS MAY DEVELOP BEFORE TRANSITIONING INTO LINE SEGMENTS AND STORM CLUSTERS LATER THIS EVENING AND OVERNIGHT. THE MAIN THREAT WITH ANY INITIAL SUPERCELL THUNDERSTORMS WILL BE DAMAGING WIND GUSTS UP TO 60 MPH...LARGE HAIL UP TO THE SIZE OF GOLF BALLS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. THERE WILL BE A VERY LIMITED THREAT OF AN ISOLATED TORNADO OR TWO ACROSS SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI DURING THE EARLY EVENING HOURS. AS STORMS TRANSITION TO LINE SEGMENTS AND CLUSTERS...DAMAGING STRAIGHT LINE WINDS OVER 60 MPH WILL BE THE PRIMARY SEVERE THREAT. THERE IS A VERY LIMITED THREAT FOR AN ISOLATED BRIEF TORNADO WITH ANY EASTWARD BOWING LINE SEGMENTS. OTHERWISE...THE MAIN HAZARDS OVERNIGHT WILL BE TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. FLASH FLOODING WILL BE POSSIBLE OVER AREAS THAT SEE MULTIPLE ROUNDS OF THUNDERSTORMS TONIGHT. IF YOU HAVE OUTDOOR PLANS LATE THIS AFTERNOON AND THIS EVENING...MONITOR WEATHER CONDITIONS CLOSELY AND BE PREPARED TO SEEK SAFE SHELTER WHEN STORMS APPROACH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLOW MOVING FRONT WILL BRING A GOOD CHANCE FOR PERIODIC THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. AREAS OF HEAVY RAINFALL WITH A RISK FOR LOCALIZED FLASH FLOODING WILL BE POSSIBLE TUESDAY. AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE ON A DAILY AFTERNOON BASIS WEDNESDAY THROUGH SATURDAY. ANOTHER FRONT WILL BRING A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Sep 1, 1:52 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 3 NW DUNCAN 37.31N 92.73W
09/01/2014 WEBSTER MO PUBLIC
MULTIPLE TREES AND LIMBS DOWN WITH MINOR ROOF DAMAGE TO
HOME. TIME ESTIMATED BASED ON RADAR.
&&
JSSLocal storm report, Sep 1, 7:06 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL NECK CITY 37.26N 94.44W
09/01/2014 E1.00 INCH JASPER MO 911 CALL CENTER
&&
LDOOLEYLocal storm report, Sep 1, 7:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM FUNNEL CLOUD 4 N FAIR PLAY 37.69N 93.57W
09/01/2014 POLK MO TRAINED SPOTTER
SPOTTER SEES FUNNEL CLOUD TO HIS NORTH. HE IS LOCATED 4
MILES NORTH OF FAIR PLAY.
&&
LDOOLEYThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:10 PM CDT | Tornado Warning | SGF | Cedar, Polk | 37 min |
| Sep 1, 8:53 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk, St. Clair | 20 min |
| Sep 1, 9:30 PM CDT | Areal Flood Advisory | SGF | Cedar, Dallas, Hickory, Polk, St. Clair, Vernon | 6 hr |
| Sep 1, 10:49 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 41 min |
| Sep 1, 10:54 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 51 min |
| Sep 1, 11:22 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 38 min |
| Sep 1, 11:53 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 37 min |
| Sep 2, 12:06 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 26 min |
| Sep 2, 1:31 AM CDT | Special Weather Statement | SGF | Lawrence | 29 min |
| Sep 2, 5:05 AM CDT | Special Weather Statement | SGF | Newton | 25 min |
| Sep 2, 6:12 AM CDT | Areal Flood Advisory | SGF | Barry | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.